Central limit theorem for traces of large random symmetric matrices with independent matrix elements

  • Ya. Sinai
  • A. Soshnikov


We study Wigner ensembles of symmetric random matricesA=(a ij ),i, j=1,...,n with matrix elementsa ij ,ij being independent symmetrically distributed random variables
$$a_{ij} = a_{ji} = \frac{{\xi _{ij} }}{{n^{\tfrac{1}{2}} }}.$$

We assume that Var\(\xi _{ij} = \frac{1}{4}\), fori<j, Var ξ ij ≤ const and that all higher moments of ξ ij also exist and grow not faster than the Gaussian ones. Under formulated conditions we prove the central limit theorem for the traces of powers ofA growing withn more slowly than\(\sqrt n\). The limit of Var (TraceA p ),\(1 \ll p \ll \sqrt n\), does not depend on the fourth and higher moments of ξ ij and the rate of growth ofp, and equals to\(\frac{1}{\pi }\). As a corollary we improve the estimates on the rate of convergence of the maximal eigenvalue to 1 and prove central limit theorem for a general class of linear statistics of the spectra.


Random matrices Wigner semi-circle law Central limit theorem Moments 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Wigner,Characteristic vectors of bordered matrices with infinite dimensions, Ann. of Math.62 (1955), 548–564.Google Scholar
  2. [2]
    E. WignerOn the distribution of the roots of certain symmetric matrices, Ann. of Math.67 (1958), 325–327.Google Scholar
  3. [3]
    L. ArnoldOn the asymptotic distribution of the eigenvalues of random matrices, J. Math. Analysis and Appl.20 (1967), 262–268.Google Scholar
  4. [4]
    L. ArnoldOn Wigner's Semicircle Law for the eigenvalues of random matrices, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete19 (1971), 191–198.Google Scholar
  5. [5]
    K. W. WachterThe strong limits of random matrix spectra for sample matrices of independent elements, Ann. of Probability. (1978),6, No. 1 1–18.Google Scholar
  6. [6]
    V. L. GirkoSpectral Theory of Random Matrices, 1988 Nauka, Moscow. (In Russian).Google Scholar
  7. [7]
    V. A. Marchenko, Pastur, L. A.Distribution of eigenvalues in certain sets of random matrices, Math. Sbornik72, No. 4 (1967), 507–536.Google Scholar
  8. [8]
    L. A. PasturOn the spectrum of random matrices, Theor. Mat. Fiz.10 (1972), 102–112.Google Scholar
  9. [9]
    L. A. PasturThe spectra of random self-adjoint operators, Russ. Math. Surv.28 (1973), 3–64.Google Scholar
  10. [10]
    A. M. Khorunzhy, B. A. Khoruzhenko, L. A. Pastur and M. V. ShcherbinaThe large-n limit in statistical mechanics and the spectral theory of disordered systems, Phase Transitions and Critical Phenomena (C. Domb and J. L. Lebowitz Eds.) Vol. 15, Academic Press, London, 1992, pp. 73–239.Google Scholar
  11. [11]
    A. M. Khorunzhy, B. A. Khoruzhenko, L. A. PasturOn the 1/N corrections to the green functions of random matrices with independent entries, J. Phys. A: Math. Gen.28 (1995), L31-L35.Google Scholar
  12. [12]
    A. M. Khorunzhy, B. A. Khoruzhenko, L. A. PasturAsymptotic properties of large random matrices with independent entries, J. Math. Phys.37 No. 10 (1996), 5033–5059.Google Scholar
  13. [13]
    S. A. Molchanov, L. A. Pastur, A. M. KhorunzhyLimiting eigenvalue distribution for band random matrices, Teor. Mat. Fiz.90 (1992), 108–118.Google Scholar
  14. [14]
    Z. Füredi, J. KomlózThe eigenvalues of random symmetric matrices, Combinatorica1, No. 3 (1981), 233–241.Google Scholar
  15. [15]
    Z. D. Bai, Y. Q. YinNecessary and sufficient conditions for almost sure convergence of the largest eigenvalue of a Wigner matrix Ann. of Probability,16,No. 4 (1988), 1729–1741.Google Scholar
  16. [16]
    C. Tracy, H. WidomOn orthogonal and symplectic matrix ensembles, Commun. Math. Phys.177 (1996) 727–754.Google Scholar
  17. [17]
    W. FellerAn Introduction to Probability Theory and its Applications, 1966 Wiley, New York.Google Scholar

Copyright information

© Sociedade Brasileira de Matemática 1998

Authors and Affiliations

  • Ya. Sinai
    • 1
    • 2
  • A. Soshnikov
    • 3
  1. 1.Mathematics DepartmentPrinceton UniversityPrincetonUSA
  2. 2.Landau Institute of Theoretical PhysicsMoscowRussia
  3. 3.Institute for Advanced StudyPrincetonUSA

Personalised recommendations